Toxicities of Immunotherapy Require Awareness, Education

TON - May 2017, Vol 10, No 3 - Adverse Effects
Phoebe Starr

Orlando, FL—Awareness of the adverse effects of immune checkpoint inhibitors and how to manage them was the focus of several presentations at the National Comprehensive Cancer Network (NCCN) 22nd Annual Conference. The rapid expansion of new indications for immunotherapies requires that oncologists, advanced practitioners, nurses, emergency department staff, and all healthcare practitioners who see patients with cancer should be knowledgeable about what to expect with immunotherapy, and how to help patients deal with the side effects of these therapies.

“Immunotherapy has spread rapidly from melanoma to solid tumors, and now non-Hodgkin’s lymphoma is being treated with checkpoint inhibitors. NCCN guidelines for melanoma cover adverse events with anti–PD-1 agents and ipilimumab, but not for other types of cancer. There is a need to develop guidelines for other tumor types,” said Stephanie Andrews, MS, ANP-BC, Oncology Nurse Practitioner, the H. Lee Moffitt Cancer Center, Tampa, FL. Fortunately, this need is being addressed. Guidelines for use of immunotherapy in other tumor types are being developed via a joint effort between the NCCN and the American Society of Clinical Oncology, and are expected at the end of the year, she said.

The most common immune-related adverse events include the “-itises”—colitis, dermatitis, hepatitis, nephritis, pneumonitis—and endocrinopathies.

“Most of these occur during the first 12 weeks of therapy but they can occur at any time. This is different from chemotherapy, because we don’t know when they will hit,” Ms Andrews stated.

The rates of immune-related adverse events are low, but when they occur, they can be severe and even fatal, she continued. The combination of the unpredictability of timing and the potential for serious consequences makes a clear case for educating healthcare staff about potential adverse events of immunotherapy.

“At present, management recommendations are provided in the prescribing information for each approved drug. Until there are general guidelines, those who manage adverse events should consult the package insert. We would like to standardize the way these events are managed, and the new guidelines will be a step forward,” Ms Andrews said.

Immune-related adverse events can affect the digestive system (eg, diarrhea), the immune system (eg, fever, chills, itchiness), lungs (eg, slowness of breath, chest pain, cough), liver (eg, yellowing of the skin, dark urine), kidneys (eg, reduced urine production, change in urine color, swelling of the ankles), and the endocrine system (eg, inflammation of the thyroid, pituitary, and/or adrenal gland altering function). Skin toxicity is associated with ipilimumab, nivolumab, and pembrolizumab.

As a general approach to immune-related adverse events that are not improving or are worsening, Ms Andrews suggested other systemic immunosuppressants, such as infliximab (not for hepatitis), mycophenolate mofetil, cyclophosphamide, intravenous immune globulin, and plasmapheresis, tacroli­mus, and 6-mercaptopurine.

“Patients and staff should be educated to enable prompt identification of immune-related adverse events. Grading of symptoms is key to appropriate treatment. Do not reduce the dose; either withhold or discontinue treatment, depending on the severity of the adverse events,” she said.

Going forward, studies of sequencing immunotherapy with other therapies, neoadjuvant and adjuvant therapy research, and combination studies of immunotherapy will provide more guidance.

To read more about Ms Andrew’s experience at the Moffitt Cancer Center, see the Cancer Center Profile article in this issue.

Related Items
Emerging Safety Data with Checkpoint Inhibitors
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Conference Correspondent
Psychological Distress in Patients with Cancer Warrants Attention
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Conference Correspondent
Patients’ Chemotherapy-Related Side-Effect Concerns Have Evolved, But Hair Loss Remains Significant
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Conference Correspondent
Increased Cancer Risk in Postmenopausal Women with Central Obesity
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Conference Correspondent
Patients’ Fears of Radiation Side Effects Largely Unfounded
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Conference Correspondent
Novel Drug “Home Run” for TRK Mutation–Positive Tumors
Phoebe Starr
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Emerging Therapies
Alectinib New Standard of Care for ALK-Positive Non–Small-Cell Lung Cancer
Phoebe Starr
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Lung Cancer
Pembrolizumab Makes Inroads in Sarcoma Subtypes
Phoebe Starr
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Immunotherapy, Online First
Abemaciclib, a New CDK4/CDK6 Inhibitor, Added to Fulvestrant Extends PFS in Advanced HR-Positive, HER2-Negative Breast Cancer
Phoebe Starr
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Breast Cancer
Novel Drug “Home Run” for TRK Mutation–Positive Tumors
Phoebe Starr
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Emerging Therapies
Last modified: June 8, 2017